Nebraska, 2019

High Wind in Nebraska, November 30, 2019

November 30, 2019 · NWS GLD · 3 events in 3 counties and zones

A strong surface trough tracked eastward across the Central Plains. This led to strong sustained and gusty northwest winds across far Southwest Nebraska on the backside of the trough.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong surface trough tracked eastward across the Central Plains. This led to strong sustained and gusty northwest winds across far Southwest Nebraska on the backside of the trough. The strongest measured wind gust was 61 mph at McCook Airport in McCook, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 29, 11:54 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Nov 29, 11:54 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1054 PM MST Fri Nov 29 2019

.UPDATE...
Issued at 935 PM MST Fri Nov 29 2019

Updated forecast to cancel the Dense Fog Advisory since all areas
of low visibility have moved out of the area as south winds have
spread northward across the forecast area. There may be a brief
period where far northeast Colorado sees low clouds and visibility
reduced to one half mile or less over the next few hours as a
small area of low clouds in advance of the surface low center
lifts northeastward across far northeast Colorado into the
Nebraska panhandle region.

UPDATE Issued at 715 PM MST Fri Nov 29 2019

Updated forecast to cancel dense fog advisory for areas where the
winds have gone south and visibilities have improved. Areas where
winds remain east to southeast continue to see visibilities down
around 1/2 to 1/4 mile.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 339 PM MST Fri Nov 29 2019

Dense fog will continue through this afternoon, hopefully ending
from the SW sector of our CWA to our NE area by 6Z. Tonight we
will start to clear out as our winds become southwest around 20 to
30 mph, with gusts starting to come up to 45 mph.

Forecast builder was a bit of a challenge today and to generate
the widespread fog, not captured by guidance, went in and adjusted
PotFog grids to change wording to reflect current and expected
trends through the early evening hours.

Tonight, we will see a return of quite a cocktail of freezing and
non-freezing precipitation in the form of rain and drizzle. It
will be a messy night,especially for our northernmost counties.
As this system lifts and exits northerly, we will see dryer and
windy conditions take over.

Saturday, guidance has continued to agree and hone in tomorrow's
wind event. Went straight CONSMOS for winds on Saturday, and
bumped gusts up additionally. Sustained winds will range in the 40
to 55 mph range with gusts up to 75 mph expected. Continuing the
High Wind Warning. May have to extend the High Wind Warning's
duration, as some of the local high-res guidance is dragging the
event out longer.

Less concerned with blowing snow as much of the snowpack has had
additional non-freezing and freezing precip in sporadic intervals
throughout today. This has left most of the area to be covered in
thick impacted snow. But there is still a chance for blowing dust
from our southern areas which received little to none snow and
rain.

Saturday's highs will sit in the mid 30s to mid 40s. Cloud cover,
WAA, and snowpack will create a wide gradient of temperatures
with our coolest temperatures in our NW CWA and warmest in the SE
CWA. Overnight lows will be in the upper teens to mid 20s.

Quieter weather starts Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 1257 PM MST Fri Nov 29 2019

Upper ridging will dominate the early part of the period,
resulting in dry conditions and temperatures near to slightly
above normal. Remnants of an upper low over the west will move
across the southern plains on Thursday, taking most of the
precipitation chances with it, though cannot completely rule out
an isolated rain or snow shower. Upper ridging will quickly
rebuild behind it on Friday. Hard to identify any impactful
weather in this pattern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1030 PM MST Fri Nov 29 2019

Skies have cleared out in the dryer south southwest flow ahead of
strong low pressure system lifting out of northeast Colorado into
Nebraska. Southwest winds will be gusting intermittently through
the remaining overnight hours with LLWS due to 50-55kt winds
immediately above the near surface temperature inversion. By 15Z,
expect the surface inversion to mix out with much stronger winds
reaching the surface with gusts over 50 kts by 17Z, gusty winds
will continue through Saturday evening with some moderation.

MCK will see several more hours of low ceilings producing LIFR to
IFR conditions with a quick change to VFR after 09Z as winds turn
southwest and drier air makes it over the TAF site. There will be
LLWS through 09Z with southwest winds just above the surface
inversion gusting to 45kts. VFR conditions will continue through
the remainder of the TAF period with gusty west winds after 14Z
continuing to increase through the day with a turn to the
northwest and gusts over 50kts by 20Z. Gusty winds will continue
into Saturday evening with some moderation.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 8 AM MST /9 AM CST/ to 11 PM MST
     /midnight CST/ Saturday for KSZ001>004-013>016-027>029-041-
     042.

CO...High Wind Warning from 8 AM to 11 PM MST Saturday for COZ090>092.

NE...High Wind Warning from 8 AM MST /9 AM CST/ to 11 PM MST
     /midnight CST/ Saturday for NEZ079>081.

&&

UPDATE...LOCKHART
SHORT TERM...EV
LONG TERM...024
AVIATION...LOCKHART
Hazardous weather outlook, Nov 29, 10:34 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
934 PM MST Fri Nov 29 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
934 PM MST Fri Nov 29 2019 /1034 PM CST Fri Nov 29 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A High Wind Warning is in effect for the entire Tri-State area
Saturday. Northwest winds gusting as high as 75 mph are expected.
Locations without snow cover will have some blowing dust producing
reduced visibilities and poor air quality. For areas with snow cover
the very strong winds may produce some blowing and drifting snow
causing some visibility reductions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Local storm report, Nov 30, 2:50 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
150 AM MST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     NON-TSTM WND GST STRATTON                40.16N 101.22W
11/30/2019  E50 MPH          HITCHCOCK          NE   TRAINED SPOTTER

&&

JN
Local storm report, Nov 30, 2:58 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
158 AM MST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     NON-TSTM WND GST 2 E MCCOOK              40.21N 100.59W
11/30/2019  M59 MPH          RED WILLOW         NE   ASOS

&&

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Red Willow

When
November 30, 2:58 AM CST to 7:53 PM CST
Where
Red Willow forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Several gusts of 58 mph or above were measured at the McCook, NE ASOS site during this time period.

High Wind, Dundy

When
November 30, 10:53 AM MST to 3:50 PM MST
Where
Dundy forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Local observation stations in surrounding areas reached criteria therefore, Dundy county is presumed to have received winds of criteria.

High Wind, Hitchcock

When
November 30, 12:53 PM CST to 5:50 PM CST
Where
Hitchcock forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Local observation stations in surrounding areas reached criteria therefore, Hitchcock county is presumed to have received winds of criteria.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866048, 867009, 867010.